Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

September 15, 2021Ulster County, New York

NWS Albany, NY issued this special weather statement at Sep 15, 2021, 5:13 PM EDT for Ulster County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Sep 15, 2021, 5:45 PM EDT
In force
32 min
Issued by
NWS Albany, NY
Hail
0.50 in
Wind
40

County Ulster County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS81 KALY 152113
SPSALY

Special Weather Statement
National Weather Service Albany NY
513 PM EDT Wed Sep 15 2021
 
NYZ063-152145-
Western Ulster NY-
513 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern Ulster
County through 545 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grahamsville, or 11 miles northeast of Liberty, moving northeast at
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
West Shokan, Woodland Valley Campground, Mount Tremper, Phoenicia,
Denning, Ashokan, Frost Valley, Sundown, Peekamoose, Beechford,
Brodhead, Bull Run, Woodland, Ladleton, Shokan, Branch and
Boiceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.

&&

LAT...LON 4187 7445 4188 7446 4196 7464 4211 7433
      4196 7418 4185 7447
TIME...MOT...LOC 2113Z 240DEG 29KT 4190 7456 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Sep 15, 3:19 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 15, 3:19 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
319 PM EDT Wed Sep 15 2021

.SYNOPSIS...
Showers and thunderstorms associated with a cold front will pass
east of the area later this evening, with some drying expected
late tonight. Clouds will linger behind the front on Thursday
but most areas should have dry weather. The chance of showers
will increase on Friday as tropical moisture begins to return to
the area from the southeast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe thunderstorm watch in effect until 8 pm for much of
eastern New York, southern Vermont and western Massachusetts.

Updated at 3 pm EDT. Broken line of showers and thunderstorms
continues to move east across the area late this afternoon, with
the strongest storm tracking across Bennington, Washington and
Rensallear counties. There has been some training and back-
building in some areas along this line which has resulted in
localized heavy rainfall. There have also been a few storms
which have reached severe limits with localized reports of large
hail and damaging winds. The mid-Hudson Valley south of Albany
has been dry through mid-afternoon, however a few strong to
severe storms will be possible in that area developing late
this afternoon into the evening.

A second area of showers and thunderstorms currently
over central NY will be moving across the area through early
this evening. Some localized gusty winds and heavy rainfall
could occur with these storms through early evening, however
most areas will be stabilized by the current rainfall and the
severe threat will not be as high with this second area of rain.
Most of the rain will be over by late evening, however a few
light showers could linger through the night, especially south
and east of Albany.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
The front will stall south of the region near southern New
England/Long Island into nrn NJ and PA on Thursday. Surface dew
points will lower during the day Thursday, however enough low-
level moisture will linger behind the front for plenty of clouds
to persist. Enough drying should occur so that most areas will
be dry during the day. The front will remain stalled near
southern New York and southern New England on Friday. Some
tropical moisture associated with a developing system off of the
Carolinas will spread north- northwest and overun the stalled
frontal boundary, increasing the chances for showers on Friday.
Dew points will be on the rise once again Friday, with summer-
like humidity once again becoming noticeable.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Guidance is in agreement with the passage of short wave trough to
our north Saturday followed by a building upper-level ridge and a
sprawling surface high pressure across the region. Other than some
showers possible Saturday fair weather is expected for the period.
Temperatures will run above normal by around 10 degrees with
humidity levels increasing as we head into mid week as the surface
high shifts offshore. Expecting highs mainly in the 70s with some
lower 80s up the Hudson River Valley each day with lows at night
mainly the 50s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A slow-moving line of showers and thunderstorms will progress
across the area through early evening. Heavy rain will accompany
these showers, along with thunder, gusty winds and the
potential for hail. The line has been affecting the GFL area
early this afternoon, will reach ALB after 20z, and PSF and POU
by around 22z. The heaviest rain will be east of the area by
02z, however lingering showers will occur until around 06z.
Conditions will be MVFR to VFR through this evening, except
briefing IFR during heavier thunderstorms. A period of MVFR cigs
can be expected late tonight and Thursday morning as areas of
low cloudiness lingers behind the rainfall. Skies will brighten
by Thursday afternoon with conditions improving to mostly VFR by
around noon.

Winds will be from the south-southwest at 5 to 15 kts this
afternoon into this evening, except briefly much stronger near
heavier thunderstorms when gusts higher than 30 kts can be
expected. Winds will light and variable later tonight, then
light from the southeast during the day Thursday.

Outlook...

Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.
Friday Night: Low Operational Impact. Isolated SHRA.
Saturday: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A cold front will slowly move east across the area late today
through this evening, bringing numerous showers and
thunderstorms to the region, along with gusty winds and locally
heavy rainfall. Mostly dry weather is expected on Thursday,
then the chance for showers will increase again on Friday as
tropical moisture returns from the southeast.

Max RH values tonight will be close to 100 percent, and the
lower to 60 to 80 percent Thursday afternoon. Values will return
to near 100 percent once again Thursday night.

The winds will be south to southwest at 5 to 15 mph into this
evening, with localized gusts over 30 mph near stronger
thunderstorms. West to northwest winds of 5 to 10 mph will
common tonight. The winds will be east-southeast at 10 mph or
less on Thursday.

&&

.HYDROLOGY...
Showers with localized heavy rainfall late this afternoon into
this evening will cause localized flash flooding in a few
locations. Rises are expected to occur along larger streams and
rivers in the area, but no locations are expected to rise above
flood stage.

Flows should begin to recede Thursday into Friday with the
front stalling just to our south and any additional rainfall
lighter.

A drier air mass builds in on the weekend into early next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...IAA
AVIATION...MSE
FIRE WEATHER...MSE
HYDROLOGY...MSE
Hazardous weather outlook, Sep 15, 4:00 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
400 PM EDT Wed Sep 15 2021

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-064-082>084-
VTZ013>015-162000-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
400 PM EDT Wed Sep 15 2021

...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-013-NYZ065-066-162000-
Northern Litchfield-Southern Litchfield-Western Dutchess-
Eastern Dutchess-
400 PM EDT Wed Sep 15 2021

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
the mid-Hudson Valley in eastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MSE

In the hours before

Local storm report, Sep 15, 4:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND DMG     1 SW WILTON             43.16N  73.77W
09/15/2021                   SARATOGA           NY   EMERGENCY MNGR

            WIRES DOWN. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ALY2104363

BGM
Local storm report, Sep 15, 4:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      SPRAKERS                42.89N  74.52W
09/15/2021                   MONTGOMERY         NY   TRAINED SPOTTER

            ROAD CLOSURE DUE TO FLOODING NEAR ROUTE 5S AND SPRAKERS
            HILL RD.

&&

EVENT NUMBER ALY2104364

BGM
Local storm report, Sep 15, 4:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND DMG     CANAJOHARIE             42.90N  74.57W
09/15/2021                   MONTGOMERY         NY   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER ALY2104365

BGM
Special weather statement, Sep 15, 5:00 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Albany NY
500 PM EDT Wed Sep 15 2021

NYZ058-063-152130-
Western Ulster NY-Western Greene NY-
500 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern Ulster
and southwestern Greene Counties through 530 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodland Valley Campground, or 16 miles southwest of Hunter, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hunter, Woodland Valley Campground, Mount Tremper, Lanesville,
Phoenicia, North-South Lake Campground, Shandaken, Denning,
Tannersville, Big Indian, Maplecrest, Oliverea, Chichester, Haines
Falls, Woodland, Allaben, Branch, South Jewett, Seager and Pine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.

&&

LAT...LON 4204 7467 4232 7413 4220 7404 4217 7404
      4191 7451
TIME...MOT...LOC 2100Z 236DEG 49KT 4204 7444

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JPV
Local storm report, Sep 15, 5:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            FONDA                   42.95N  74.37W
09/15/2021                   MONTGOMERY         NY   TRAINED SPOTTER

            EAST STREET AND PARK STREET CLOSED DUE TO FLOODING.

&&

EVENT NUMBER ALY2104366

BGM
Special weather statement, Sep 15, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
513 PM EDT Wed Sep 15 2021

NYZ063-152145-
Western Ulster NY-
513 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern Ulster
County through 545 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grahamsville, or 11 miles northeast of Liberty, moving northeast at
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Shokan, Woodland Valley Campground, Mount Tremper, Phoenicia,
Denning, Ashokan, Frost Valley, Sundown, Peekamoose, Beechford,
Brodhead, Bull Run, Woodland, Ladleton, Shokan, Branch and
Boiceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.

&&

LAT...LON 4187 7445 4188 7446 4196 7464 4211 7433
      4196 7418 4185 7447
TIME...MOT...LOC 2113Z 240DEG 29KT 4190 7456

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:02 AM EDTSpecial Weather StatementALYHamilton, Herkimer58 min
Sep 15, 12:19 PM EDTSpecial Weather StatementALYSaratoga26 min
Sep 15, 12:31 PM EDTSevere Thunderstorm WarningALYMontgomery, Schenectady, Schoharie59 min
Sep 15, 12:47 PM EDTSpecial Weather StatementALYSaratoga, Washington28 min
Sep 15, 12:54 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Saratoga, Schenectady51 min
Sep 15, 1:05 PM EDTSpecial Weather StatementALYWashington25 min
Sep 15, 1:18 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington57 min
Sep 15, 1:21 PM EDTFlash Flood WarningALYFulton, Montgomery3 hr
Sep 15, 1:28 PM EDTAreal Flood AdvisoryALYFulton, Montgomery, Saratoga, Schenectady9 min
Sep 15, 1:32 PM EDTAreal Flood AdvisoryALYSaratoga, Washington16 min
Sep 15, 1:37 PM EDTFlash Flood WarningALYFulton, Montgomery, Saratoga, Schenectady3 hr
Sep 15, 1:45 PM EDTAreal Flood AdvisoryALYWashington2 hr
Sep 15, 1:46 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington44 min
Sep 15, 1:48 PM EDTFlash Flood WarningALYSaratoga, Washington3 hr
Sep 15, 1:52 PM EDTAreal Flood AdvisoryALYWashington3 hr
Sep 15, 1:55 PM EDTAreal Flood AdvisoryALYMontgomery, Schenectady, Schoharie3 hr
Sep 15, 2:13 PM EDTSpecial Weather StatementALYSchenectady32 min
Sep 15, 2:15 PM EDTSevere Thunderstorm WarningALYWashington60 min
Sep 15, 2:22 PM EDTAreal Flood AdvisoryALYRensselaer, Saratoga, Schenectady, Washington26 min
Sep 15, 2:26 PM EDTSpecial Weather StatementALYSchoharie34 min
Sep 15, 2:28 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga, Washington62 min
Sep 15, 2:35 PM EDTSpecial Weather StatementALYRensselaer25 min
Sep 15, 2:48 PM EDTFlash Flood WarningALYRensselaer, Saratoga, Schenectady, Washington3 hr
Sep 15, 2:56 PM EDTSpecial Weather StatementALYRensselaer49 min
Sep 15, 2:59 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer3 hr
Sep 15, 2:59 PM EDTSpecial Weather StatementALYAlbany31 min
Sep 15, 3:00 PM EDTSevere Thunderstorm WarningALYRensselaer60 min
Sep 15, 3:03 PM EDTAreal Flood AdvisoryALYWashington3 hr
Sep 15, 3:19 PM EDTSpecial Weather StatementALYUlster26 min
Sep 15, 3:29 PM EDTSpecial Weather StatementALYRensselaer31 min
Sep 15, 3:33 PM EDTSpecial Weather StatementALYGreene27 min
Sep 15, 3:39 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer66 min
Sep 15, 3:48 PM EDTAreal Flood AdvisoryALYAlbany, Columbia, Greene, Rensselaer3 hr
Sep 15, 3:50 PM EDTSpecial Weather StatementALYUlster25 min
Sep 15, 4:02 PM EDTAreal Flood AdvisoryALYColumbia, Rensselaer3 hr
Sep 15, 4:19 PM EDTSpecial Weather StatementALYColumbia26 min
Sep 15, 4:31 PM EDTSevere Thunderstorm WarningALYColumbia, Greene, Rensselaer59 min
Sep 15, 4:41 PM EDTAreal Flood AdvisoryALYColumbia, Greene, Rensselaer3 hr
Sep 15, 4:51 PM EDTAreal Flood AdvisoryALYGreene, Ulster3 hr
Sep 15, 5:00 PM EDTSpecial Weather StatementALYGreene30 min
Sep 15, 5:16 PM EDTAreal Flood WarningALYFulton, Hamilton, Montgomery, Saratoga, Schenectady, Schoharie and 2 more3 hr
Sep 15, 5:26 PM EDTFlash Flood WarningALYUlster2 hr
Sep 15, 5:30 PM EDTAreal Flood AdvisoryALYUlster3 hr
Sep 15, 5:31 PM EDTSpecial Weather StatementALYColumbia29 min
Sep 15, 5:41 PM EDTSpecial Weather StatementALYUlster34 min
Sep 15, 5:48 PM EDTFlash Flood WarningALYColumbia, Greene97 min
Sep 15, 5:55 PM EDTSpecial Weather StatementALYGreene35 min
Sep 15, 6:08 PM EDTSpecial Weather StatementALYColumbia37 min
Sep 15, 6:32 PM EDTSpecial Weather StatementALYDutchess43 min
Sep 15, 7:39 PM EDTSpecial Weather StatementALYUlster36 min
Sep 15, 3:14 PM EDTSpecial Weather StatementALYWindham46 min
Sep 15, 6:51 PM EDTSpecial Weather StatementALYWindham24 min
Sep 15, 6:02 PM EDTSpecial Weather StatementALYBerkshire43 min
Sep 15, 6:23 PM EDTSpecial Weather StatementALYBerkshire37 min
Sep 15, 7:12 PM EDTSpecial Weather StatementALY33 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.